Georgia, 2011

Damaging Winds and Lightning Strikes in Georgia, July 9, 2011

July 9, 2011 · NWS FFC · 4 events in 3 counties and zones

The persistent strong subtropical ridge across the Southern Plains was beginning to build eastward toward Mississippi and Alabama as the weak upper trough along the east coast filled and dissipated. However, a weak stationary front remained draped west-to-east along the Georgia-Tennessse border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$318,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The persistent strong subtropical ridge across the Southern Plains was beginning to build eastward toward Mississippi and Alabama as the weak upper trough along the east coast filled and dissipated. However, a weak stationary front remained draped west-to-east along the Georgia-Tennessse border. The air mass across the southeast was abnormally hot and quite humid, thus providing a very unstable lower atmosphere supporting scattered diurnal thunderstorm development. The warm temperatures aloft kept the thunderstorms below severe limits, but did allow for several to become strong resulting in one to two trees down here and there. Jones, Bibb, Coweta, and Fayette counties all experienced one or two downed trees and power lines as a result of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 2:45 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT SAT JUL 9 2011

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
WEAK BOUNDARY DRAPED ACROSS THE NORTHERN HALF OF THE STATE.
GENERALLY EXPECT CONVECTION THIS AFTERNOON AND EVENING TO BE
FOCUSED ALONG AND SOUTH OF THIS BOUNDARY AS HAS ALREADY BEEN
THE CASE TOADY. EXPECT STORMS TO STAY BELOW SEVERE CRITERIA.

TROUGH CONTINUES TO PULL OFF THE EAST COAST WHILE AN UPPER LEVEL
RIDGE BUILDS ACROSS THE SOUTHEAST AND BECOMES CENTERED OVER
WESTERN TENNESSEE ON SUNDAY. AS THIS RIDGE BUILDS IN TONIGHT
THOUGH THERE REMAINS A WEAKNESS IN IT ALOFT ACROSS CENTRAL
GEORGIA. THIS WEAKNESS SHIFTS SOUTHWARD TO SOUTH GEORGIA ON
SUNDAY. WITH THIS UPPER RIDGE...IT WILL HELP TO LIMIT THE PRECIP
CHANCES ACROSS NORTH GEORGIA AND WITH THE WEAKNESS ACROSS CENTRAL
TO SOUTH GEORGIA...IT APPEARS THESE TWO AREAS WILL HAVE THE BEST
CHANCE OF PRECIP.

BESIDES THE THUNDERSTORMS...THE HEAT WILL BE THE BIG STORY FOR THE
REMAINDER OF THE SHORT TERM. ALTHOUGH SOME AREAS ACROSS CENTRAL
GEORGIA MAY SEE 105 HEAT INDICES ON SUNDAY IT DOES NOT CORRESPOND
WELL WITH THE AREAS OF 75 DEGREES OR GREATER MIN TEMPS SO I THINK
WE ARE JUST BELOW HEAT ADVISORY CRITERIA...BUT THE MIDNIGHT SHIFT
WILL RE-EVALUATE THIS. LOOKS LIKE A BETTER CHANCE OF MEETING THE
CRITERIA FOR MONDAY. MIN TEMPS ARE BASICALLY A MAV/MET BLEND.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE REMAINS IN PLACE AT THE BEGINNING OF THE LONG TERM.
FRONT PROGGED TO MOVE INTO NORTH GEORGIA TUESDAY AND INTO CENTRAL
GEORGIA BY WEDNESDAY. 12Z MODELS RUNS ABOUT A DAY FASTER WITH
BRINGING THIS FRONT IN COMPARED TO LAST NIGHT BUT GFS/ECMWF ARE
SLOW WITH PUSHING THE FRONT THROUGH THE CWA. THIS SYSTEM ALONG
WITH DAYTIME HEATING WILL CONTINUE THE CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE LONG TERM.

THE HEAT WILL CONTINUE TO ALSO BE A STORY IN THE LONG TERM. WITH
UPPER RIDGE IN PLACE AND 850MB TEMPS AROUND 22C...MAY HIT 100F AT
SOME LOCATIONS ON TUESDAY AND WEDNESDAY. WILL SEE TEMPS COOL DOWN
SLIGHTLY AT THE END OF THE WEEK WITH MAX TEMPS AROUND 90.

&&

.AVIATION...
18Z UPDATE...
GENERAL VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE
FORECAST AREA THROUGH AROUND 06Z OUTSIDE OF CONVECTION. SCATTERED
MVFR VISIBILITIES WILL DEVELOP BETWEEN 06Z AND 14Z. SCATTERED
CONVECTION WILL CONTINUE THROUGH AROUND 02Z TO 06Z. WITH THE
SCATTERED AND DISORGANIZED NATURE OF THE CONVECTION...I WILL BE
CARRYING CB IN THE CLOUD GROUP AT EACH TAF SITE AND AMENDING TO
INCLUDE TEMPO FOR THUNDER AS NEEDED. WINDS WILL REMAIN GENERALLY
WEST AT MOST LOCATIONS THROUGH THE FORECAST PERIOD...ALTHOUGH
MODELS ARE SWAPPING AROUND TO EAST AT KAHN AFTER 08Z. PREVAILING
WIND SPEEDS WILL BE LESS THAN 10KTS OUTSIDE OF CONVECTION THROUGH
THE PERIOD.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  94  72  97 /  30  30  20  20
ATLANTA         75  93  75  95 /  20  30  20  20
BLAIRSVILLE     69  88  69  88 /  20  30  20  20
CARTERSVILLE    72  95  71  96 /  20  30  20  20
COLUMBUS        75  97  75  96 /  30  30  20  20
GAINESVILLE     73  92  74  94 /  30  30  20  20
MACON           74  94  74  97 /  30  30  20  20
ROME            74  95  72  96 /  20  20  20  20
PEACHTREE CITY  73  94  72  94 /  20  30  20  20
VIDALIA         73  93  75  94 /  40  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11
Hazardous weather outlook, Jul 9, 5:21 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
621 AM EDT SAT JUL 9 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
621 AM EDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK SURFACE BOUNDARY STRETCHED FROM THE CAROLINAS INTO NORTHERN
GEORGIA AND ALABAMA WILL CONTINUE TO SLOWLY DRIFT SOUTH. A
MOIST...UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH THE DAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS...AND SMALL HAIL.
THE MOST NUMEROUS THUNDERSTORMS WILL BE GENERALLY SOUTH AND EAST
OF A LINE FROM AMERICUS TO LOUISVILLE. HOWEVER...THUNDERSTORMS
WILL BE POSSIBLE ACROSS ALL OF NORTH AND CENTRAL GEORGIA...MAINLY
THIS AFTERNOON AND EVENING.

.DISCUSSION...
MODERATE INSTABILITY REMAINS IN PLACE...WITH AFTERNOON CAPES
EXPECTED TO INCREASE TO BETWEEN 1500 TO 2500. SHOWERS AND
THUNDERSTORMS THAT DEVELOPED THIS MORNING ALONG THE SURFACE
BOUNDARY ACROSS NORTH GEORGIA WILL HELP TO STABILIZE THE
ATMOSPHERE EARLY IN THE DAY...BUT WILL ALSO SERVE TO ENHANCE THE
BOUNDARY AS IT DRIFTS SOUTH. WHILE SOME STRONG THUNDERSTORMS ARE
EXPECTED...MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 9, 3:47 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
447 PM EDT SAT JUL 9 2011

GAZ074-084-092115-
447 PM EDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WASHINGTON
AND SOUTHEASTERN WILKINSON COUNTIES UNTIL 515 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN TOOMSBORO AND TENNILLE...MOVING
SOUTHEAST AT 20 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3282 8253 3282 8256 3278 8266 3279 8270
      3277 8276 3280 8278 3281 8282 3276 8295
      3271 8296 3280 8315 3300 8292 3290 8252
TIME...MOT...LOC 2046Z 295DEG 17KT 3290 8289

19
Special weather statement, Jul 9, 3:58 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT SAT JUL 9 2011

GAZ069-071-081-082-092145-
458 PM EDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN SOUTHERN
MONROE...SOUTHEASTERN UPSON...BIBB AND CRAWFORD COUNTIES UNTIL 545
PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 6 MILES EAST OF RUSSELLVILLE TO
SALEM...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 45 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE WINDS MAY BLOW DOWN SMALL OR WEAK TREES AND IMPACT A FEW POWER
LINES. LOOSE AND LIGHT WEIGHT OBJECTS MAY BE BLOWN ABOUT.

IN ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH
THESE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA
SHOULD REMAIN INDOORS AND AWAY FROM ELECTRICAL
APPLIANCES...DOORS...AND WINDOWS UNTIL THE STORMS HAVE PASSED.
LAND-LINE TELEPHONES SHOULD ONLY BE USED IN AN EMERGENCY.

&&

LAT...LON 3266 8410 3268 8410 3267 8413 3268 8420
      3274 8424 3273 8425 3276 8434 3282 8415
      3299 8391 3296 8371 3292 8370 3289 8364
      3275 8376 3261 8393
TIME...MOT...LOC 2057Z 287DEG 17KT 3291 8388 3279 8403
          3274 8420

19
Special weather statement, Jul 9, 4:03 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT SAT JUL 9 2011

GAZ066-092130-
503 PM EDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TROUP
COUNTY UNTIL 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER WEST POINT LAKE...MOVING EAST AT 15 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.

BOATERS ON WEST POINT LAKE SHOULD SEEK SHELTER OFF THE LAKE
IMMEDIATELY...NOT UNDER TREES...BUT PREFERABLY IN A BUILDING OR
ENCLOSED SHELTER. YOU DO NOT WANT TO BE CAUGHT ON THE OPEN WATERS OF
THE LAKE DURING A THUNDERSTORM.

&&

LAT...LON 3312 8517 3306 8487 3293 8486 3287 8487
      3287 8501 3294 8520 3300 8522
TIME...MOT...LOC 2101Z 288DEG 14KT 3301 8510

19
Local storm report, Jul 9, 4:14 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT SAT JUL 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     WSW ETHRIDGE            33.16N 83.45W
07/09/2011                   JONES              GA   911 CALL CENTER

            ONE TREE DOWN ON A POWERLINE ON EATONTON HIGHWAY.

&&

JLF
Special weather statement, Jul 9, 4:25 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT SAT JUL 9 2011

GAZ044-052-053-092215-
525 PM EDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND FREQUENT
CLOUD-TO-GROUND LIGHTNING IN COWETA...HEARD AND SOUTH FULTON
COUNTIES UNTIL 615 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM PALMETTO...TO SARGENT...TO
WARESVILLE...MOVING SOUTH AT 15 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.

&&

LAT...LON 3330 8527 3343 8479 3366 8468 3369 8463
      3356 8446 3352 8459 3348 8463 3340 8461
      3334 8455 3322 8461 3322 8484 3319 8486
      3322 8487 3322 8495 3317 8508 3319 8510
      3316 8513 3313 8525
TIME...MOT...LOC 2123Z 345DEG 13KT 3353 8467 3334 8476
          3322 8517

19
Special weather statement, Jul 9, 4:25 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT SAT JUL 9 2011

GAZ074-084-085-092200-
525 PM EDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN
WASHINGTON...JOHNSON AND WILKINSON COUNTIES UNTIL 600 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER IRWINTON...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 MPH AND EXCESSIVE LIGHTNING ARE LIKELY AS THIS
STORM MOVES ACROSS WASHINGTON...JOHNSON AND WILKINSON COUNTIES
THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
MCINTYRE...TOOMSBORO...IRWINTON...OCONEE......WRIGHTSVILLE AND
HARRISON.

&&

LAT...LON 3267 8279 3269 8280 3272 8286 3271 8295
      3266 8307 3277 8326 3297 8310 3295 8307
      3297 8307 3297 8305 3278 8258
TIME...MOT...LOC 2125Z 299DEG 14KT 3280 8311

The radar

The Robins AFB radar (KJGX), 35 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Bibb

When
July 9, 4:38 PM EST to 4:52 PM EST
Where
Bibb County, 2 mi W of Macon to Macon
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.820, -83.684

The Bibb County 911 Center reported that a couple of trees and one power line were down, mainly on the west side of Macon.

Thunderstorm Wind, Coweta

When
July 9, 4:50 PM EST to 5:00 PM EST
Where
Coweta County, Grantville to Newnan
Measured
37 kt (43 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.230, -84.830

The Coweta County 911 Center reported that two trees were down in the Grantville area and another tree was down on a power line and telephone cables along Washington Street in Newnan.

Lightning, Fayette

When
July 9, 5:15 PM EST
Where
Fayette County, 0.69 mi NNE of Fytville McCombs Arp
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.389, -84.464

The Fayette County Emergency Management Director reported that lightning struck a home on McBride Road just south of Fayetteville. A small fire erupted causing damage to the electrical system of the home and the air conditioning unit.

Lightning, Fayette

When
July 9, 5:35 PM EST
Where
Fayette County, 0.73 mi NNW of Harp
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
33.410, -84.456

The Fayette County Emergency Management Director reported that lightning struck a home on Littlefield Court on the east side of Fayetteville. The home was considered a total loss from the resulting fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332277, 332391, 332394, 332399.